Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 18, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 5, 2019, 6:30 PM EDT for Presque Isle County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 5, 2019, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:56 PM EDT | TSTM WND GST 40 | 1 Ssw Rogers City, MI | AWOS STATION KPZQ ROGERS CITY - PRESQUE ISLE COUNTY ARPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WUUS53 KAPX 052230
SVRAPX
MIC141-052300-
/O.NEW.KAPX.SV.W.0018.190805T2230Z-190805T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
630 PM EDT Mon Aug 5 2019
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southern Presque Isle County in northern Michigan...
* Until 700 PM EDT.
* At 630 PM EDT, a severe thunderstorm was located near Millersburg,
or 11 miles southeast of Onaway, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rogers City, Presque Isle Light, Presque Isle, Metz, Posen,
Millersburg, Hawks, Thompsons Harbor State Park, Hagensville, P H
Hoeft State Park, Bisma Township and Moltke Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4520 8389 4520 8405 4533 8416 4550 8386
4545 8378 4545 8369 4539 8358 4539 8353
4529 8344
TIME...MOT...LOC 2230Z 239DEG 27KT 4529 8400
HAIL...0.75IN
WIND...60MPH
$$
JPB1 follow-up statement
966
WWUS53 KAPX 052247
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
647 PM EDT Mon Aug 5 2019
MIC141-052300-
/O.CON.KAPX.SV.W.0018.000000T0000Z-190805T2300Z/
Presque Isle MI-
647 PM EDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN PRESQUE ISLE COUNTY...
At 646 PM EDT, severe thunderstorms were located along a line
extending from near Rogers City to near Bisma Township, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rogers City, Presque Isle Light, Presque Isle, Metz, Posen,
Millersburg, Hawks, Thompsons Harbor State Park, Hagensville, P H
Hoeft State Park, Bisma Township and Moltke Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4520 8389 4533 8416 4550 8386 4545 8378
4545 8369 4539 8358 4539 8353 4529 8344
TIME...MOT...LOC 2246Z 239DEG 16KT 4543 8386 4522 8390
HAIL...0.75IN
WIND...60MPH
$$
JPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:52 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 3:52 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 352 PM EDT Mon Aug 5 2019 .NEAR TERM...(Through Tonight) Issued at 349 PM EDT Mon Aug 5 2019 High Impact Weather Potential: Marginal-slight risk for severe thunderstorms through this evening with damaging wind gusts as the primary threat. Pattern synopsis/forecast: Broad/low amplitude troughing aloft is expected to continue across the Great Lakes this afternoon-tonight with an embedded shortwave perturbation evident on water vapor imagery near western Lake Superior/western U.P./far NW WI. Attendant low pressure is anchored near James Bay this afternoon with a cold front draped southwestward across Ontario into the western U.P/northern WI. This frontal boundary is expected to gradually trek eastward across the upper Great Lakes tonight, which will become the focus for pre-frontal convection across the area later this afternoon into the overnight hours...potentially strong to severe with the primary threat being damaging winds and locally heavy rainfall. Primary forecast concerns/challenges: Shower/thunderstorm chances... potentially strong to severe? Diurnal heating and associated destabilization continues across northern Michigan this afternoon with a fairly healthy cu field having developed across much of northern lower MI over the last hour or two. Temperatures in the low-mid 80s with dew points surging into the 60s (even some low 70s reported at MBL) have aided in upwards of 1,000-1,500 J/kg of MLCAPE across essentially the entire forecast area. Diurnally driven convection has kicked off after 18z across parts of the forecast area...most numerous over northeast lower and Lake Huron, while much stronger activity is present well upstream across WI, MN and the central U.P. Suppose the cellular activity this afternoon, mainly driven by lake breeze convergence, could pulse to severe or near-severe limits, given healthy instability but limited shear (0-6 km bulk shear values AOB 25 kts). Any pulse stronger storms will have the potential to produce hail to the size of quarters and gusty downburst winds. Attention then fairly quickly shifts to the convection ongoing upstream and its anticipated evolution through this afternoon. Recently issued WW #553 encompasses much of northern WI up to Lake Michigan westward into southeast MN, and parts of the central U.P. Expecting ongoing convection across the central U.P. and northern WI to continue to progress eastward given strong cold pool development and plenty of instability ahead of the convective line. However, as convection continues to run into an airmass with an increasingly unsupportive shear values (albeit ever so slowly getting better), wouldn't be surprised to see the intensity and coverage to gradually wane over the next several hours. This is supported by latest radar trends from KGRB and hi-res short term CAMs, although CAMs haven't handled this afternoon's activity well at all. While rather low confidence prevails through the remainder of the evening, feel as if the upstream eastward propagating convection will continue to wane, but may hold together enough to pose a heavy rain/lightning/wind gust threat to portions of eastern upper, the Tip of the Mitt and northwest lower. All while, reinvigorated development ramps up on the southern flank of the line across portions of south-central and southeast WI, along with additional development possible behind this initial line, coinciding with the actual front (already ongoing across parts of northwest WI and near Minneapolis). This convection may wind up posing the biggest risk to parts of the forecast area, although as usual, the window for this will be rather small, as diurnal instability will be waning. Wind damage from bowing line segments will be the primary threat, in particular between 6 PM - midnight/1 AM. With respect to PoPs, high end chance/low end likely will be common this evening through the early overnight hours before gradually warning from NW to SE after midnight. Overnight low temperatures ranging from the upper 50s far north to the low-mid 60s near Saginaw Bay. && .SHORT TERM...(Tuesday through Thursday) Issued at 349 PM EDT Mon Aug 5 2019 ...Showers and a few storms late Wednesday into Wednesday night... High Impact Weather Potential...Low. Primary Forecast Concerns...Potential for a few strong thunderstorms late Wednesday into Wednesday night. The actual surface cold front continues to progress across the remainder of the forecast area in the morning taking any lingering showers along with it. In addition, there could be some lingering low clouds but mixing along with the high August sun angle should dissipate clouds by late morning. There is a slight chance that a shower or storm could pop up in the afternoon (mainly across southeast zones) with 0-1 km mixed layer cape increasing to near 1000 j/kg. Rain free conditions are then expected Tuesday night into Wednesday morning. Another cold front will approach the area late Wednesday and move through the region early Thursday. Another round of showers and storms are possible out ahead of this system, though widespread severe storms do not appear likely at this time. Marginally strong winds aloft (mean 0-6 Km bulk shear 25 to 35 knots) and some instability (about 500 J/Kg of 0-3 Km most unstable cape) could lead to a few strong to possibly a severe storm or two. Temperatures will generally be a few degrees above climatological averages. && .LONG TERM...(Thursday night through Monday) Issued at 349 PM EDT Mon Aug 5 2019 ...A little cooler... High Impact Weather Potential...Low. A cooler Canadian airmass with northwest flow will be in place for a majority of the extended. A few weak disturbances moving through the flow will bring small chances for showers and perhaps a thunderstorm or two through the period but overall dry weather is anticipated. Extended models vary on the magnitude of how cool it will be with the GFS very bullish in this regard. Will lean more toward a ECMWF/Canadian mix which still has temperatures of a few degrees below early to mid August averages through Saturday then allows for some moderation late in the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1252 PM EDT Mon Aug 5 2019 Shower/t-storm chances beginning mid-afternoon through the evening hours. Instability continues to increase across northern Michigan today under primarily sunny skies with VFR conditions noted at all terminals early this afternoon. Spotty showers/storms will develop over northern lower MI beginning mid-afternoon, though the best chances will be inland from all TAF sites. Better chances for rain arrive tonight with an upstream cold front progged to move across the region. Brief CIG/VSBY restrictions are likely, along with occasionally erratic/gusty winds, but pinning down exactly when remains a challenge. Behind the front, winds will become light for the second half of the overnight hours before veering more northwesterly for much of the day Tuesday. && .MARINE... Issued at 349 PM EDT Mon Aug 5 2019 Occasionally breezy southwest surface winds will continue this afternoon ahead of a cold front that's progged to cross the region tonight. Some areas, especially on Lake Michigan, will approach advisory/criteria wind gusts, but expected to continue to come up just short. Showers and storms expected to accompany the aforementioned cold front this evening, potentially becoming severe with erratic/gusty winds as the primary threat. Winds will veer more northwesterly post frontal passage for Tuesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MG SHORT TERM...AS LONG TERM...AS AVIATION...MG MARINE...MG
Hazardous weather outlook, Aug 5, 3:55 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 355 PM EDT Mon Aug 5 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-062000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 355 PM EDT Mon Aug 5 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms across all of northern Michigan this afternoon. A few strong thunderstorms are possible, with small hail and gusty winds, but severe storms are unlikely. A better chance for thunderstorms will be seen after 6 pm. Severe storms are possible, especially in northwest lower and eastern upper Michigan, between 6 pm and midnight. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Wednesday afternoon into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 5, 4:07 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 NW PRESQUE ISLE 45.32N 83.50W
08/05/2019 E0.25 INCH PRESQUE ISLE MI PUBLIC
ONGOING PEA SIZE HAIL REPORTED.
&&
DJCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:54 AM EDT | Special Marine Warning | APX | 66 min | |
| Aug 5, 5:12 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 5, 5:58 PM EDT | Special Marine Warning | APX | 92 min | |
| Aug 5, 6:30 PM EDT | Special Marine Warning | APX | 98 min | |
| Aug 5, 7:05 PM EDT | Special Marine Warning | APX | 55 min | |
| Aug 5, 7:22 PM EDT | Flash Flood Warning | APX | Presque Isle | 113 min |
| Aug 5, 7:32 PM EDT | Special Marine Warning | APX | 118 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.